Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 14, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Aug 24, 2009, 12:06 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2009, 12:06 AM CDT (05:06 UTC)
- Expired
- Aug 24, 2009, 4:53 AM CDT
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties McKenzie County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 12:30 AM CDT | FLASH FLOOD | 2 W Trenton, ND | ABOUT 2.50 INCHES OF RAIN. FLASH FLOODING ALONG 8 MILE CREEK. THE CREEK WAS OUT OF ITS BANKS AND FLOWING INTO PASTURES. FENCE POSTS WERE WASHED OUT AND SOME ROADS HAD MUD AND SILT DEEP ENOUGH THAT THEY COULD NOT BE CROSSED. LATE REPORT. |
| Aug 24, 1:27 AM CDT | HEAVY RAIN 1.08 | Tioga, ND | 1.08 INCHES IN FIFTEEN MINUTES. START TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KBIS 240506
FFWBIS
NDC053-105-241100-
/O.NEW.KBIS.FF.W.0014.090824T0506Z-090824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT MON AUG 24 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 600 AM CDT/500 AM MDT/
* AT MIDNIGHT CDT/1100 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED MULTIPLE THUNDERSTORMS WITH VERY HEAVY RAINFALL
MOVING ACROSS THE SAME AREAS. RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAINFALL WILL ENTER
THE WILLISTON AREA AROUND 1210 AM CDT. THIS WILL LIKELY CAUSE
FLOODING PROBLEMS IN THE CITY OF WILLISTON AND ADJACENT AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WILLISTON...ALAMO...ALEXANDER...CARTWRIGHT...CHARBONNEAU...
CORINTH...EPPING...FORT UNION...HAMLET...RAY...TIOGA...TRENTON AND
ZAHL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF BETWEEN 2 AND 4 INCHES ARE POSSIBLE
IN THE WARNED AREA OVER THE COUPLE OF HOURS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4842 10406 4864 10376 4863 10290 4814 10283
4793 10312 4774 10405 4781 10407
$$
BIRK3 follow-up statements
538
WGUS73 KBIS 240607
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
107 AM CDT MON AUG 24 2009
NDC053-105-241100-
/O.CON.KBIS.FF.W.0014.000000T0000Z-090824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMS ND-MCKENZIE ND-
107 AM CDT MON AUG 24 2009
...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR NORTHWESTERN
MCKENZIE AND WILLIAMS COUNTIES UNTIL 600 AM CDT/500 AM MDT/...
AT 1253 AM CDT/1153 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE SEVERAL THUNDERSTORMS WITH VERY HEAVY
RAINFALL. THEY WERE MOVING EAST NORTHEAST ACROSS THE SAME AREAS.
SEVERAL ADDITIONAL THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE
WARNED AREA OVER THE NEXT FEW HOURS AS STORMS CONTINUE TO MOVE OUT
OF NORTHEASTERN MONTANA. AT TIMES...RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR ARE POSSIBLE. THIS COULD CAUSE FLASH FLOODING AND
SIGNIFICANT PONDING ON AREA ROADS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WILLISTON...ALAMO...ALEXANDER...CARTWRIGHT...CHARBONNEAU...CORINTH...
EPPING...FORT UNION...HAMLET...RAY...TIOGA...TRENTON AND ZAHL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4842 10406 4864 10376 4863 10290 4814 10283
4793 10312 4774 10405 4781 10407
$$
BIRK865
WGUS73 KBIS 240806
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
306 AM CDT MON AUG 24 2009
NDC053-105-241100-
/O.CON.KBIS.FF.W.0014.000000T0000Z-090824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMS ND-MCKENZIE ND-
306 AM CDT MON AUG 24 2009
...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR NORTHWESTERN
MCKENZIE AND WILLIAMS COUNTIES UNTIL 600 AM CDT/500 AM MDT/...
HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. HOWEVER...RUNOFF
FROM THE EXCESSIVE RAINFALL AMOUNTS WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY CONTINUE TO EXPERIENCE FLOODING
INCLUDE...WILLISTON...ALAMO...ALEXANDER...CARTWRIGHT...CHARBONNEAU...
CORINTH...EPPING...FORT UNION...HAMLET...RAY...TIOGA...TRENTON AND
ZAHL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4842 10406 4864 10376 4863 10290 4814 10283
4793 10312 4774 10405 4781 10407
$$
BIRK153
WGUS73 KBIS 240953
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
453 AM CDT MON AUG 24 2009
NDC053-105-241008-
/O.CAN.KBIS.FF.W.0014.000000T0000Z-090824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMS ND-MCKENZIE ND-
453 AM CDT MON AUG 24 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
MCKENZIE AND WILLIAMS COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN BISMARCK.
&&
LAT...LON 4842 10406 4864 10376 4863 10290 4814 10283
4793 10312 4774 10405 4781 10407
$$
ABELINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:26 PM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Aug 23, 3:26 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 326 PM CDT SUN AUG 23 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FORECAST CONCERNS ARE CONVECTIVE DEVELOPMENT LATER TODAY AND TONIGHT WITH WESTERN AND NORTHERN ND REMAINING IN SEVERE THUNDERSTORM SLIGHT RISK AREA. 12Z BIS SOUNDING SHOWED CAP AROUND 750MB WHICH HAS KEPT THINGS IN CHECK. A WEAK IMPULSE WAS MOVING INTO WESTERN ND THIS AFTERNOON...BUT ACTIVITY WITH THIS HAS BEEN LIMITED AS IT MOVED INTO RIDGE. A FEW LIGHTNING STRIKES OVER DIVIDE COUNTY...BUT OTHERWISE NO ACTIVITY IN OUR AREA THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS THE MORE SIGNIFICANT WAVE BEGINNING TO LIFT OUT OF THE INTERMOUNTAIN REGION WHICH WILL SUPPORT CYCLOGENESIS OVER SE MT/NE WY LATER THIS AFTERNOON AND THIS EVENING. MODELS REMAIN IN DECENT AGREEMENT BRINGING THE SURFACE LOW TO CENTRAL ND BY 12Z MONDAY AND DEVELOPING CONVECTION AFTER 00Z MON...FOCUSED ON NW QUARTER OF ND AND SHIFTING ACROSS NORTH CENTRAL ND THROUGH 12Z. MODELS CONTINUE TO SHOW STRENGTHENING LOW LEVEL JET AFTER 00Z WITH H85 WINDS INCREASING TO 25-40KT RANGE. FORECAST SOUNDING OVER FAR NW PART OF STATE SHOWED GOOD VEERING PROFILE WITH 0-6KM SHEAR AROUND 30-40 KTS AND SOME ELEVATED INSTABILITY IN A NEARLY SATURATED PROFILE. IN ADDITION TO THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL...HEAVY RAIN IS ALSO A CONCERN WITH PRECIPITABLE WATER INCREASING TO 1.50 TO 1.75 INCHES ACROSS MOST OF THE REGION TONIGHT. ONE HOUR AND 3-HOUR FLASH FLOOD GUIDANCE VALUES ARE RUNNING A LITTLE OVER 3 INCHES ACROSS NORTH CENTRAL ZONES AND GENERALLY AROUND 2 INCHES OVER NW ND. HEAVIEST MODEL QPF...INCLUDING 12Z ECMWF...GENERALLY REMAINS BELOW FFG AND IS LOCATED COINCIDENT WITH THE 3 INCH FFG AREAS. GIVEN THESE FACTORS...DID NOT FEEL A FLASH FLOOD WATCH WAS WARRANTED...BUT STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL. SYSTEM MOVES PRETTY QUICKLY AWAY FROM THE REGION AFTER 12Z MONDAY WITH SOME LINGERING SHOWERS POSSIBLE AS ANOTHER SHORTWAVE CROSSES REGION MONDAY NIGHT. RIDGE TRIES TO BUILD BACK IN TUE AND WED FOR MOSTLY DRY WEATHER. .LONG TERM...THURSDAY THROUGH SUNDAY THE ECMWF/GFS/GEMGLB MODELS ADVERTISE A SIMILAR NORTH TO NORTHWEST FLOW THURSDAY THROUGH SUNDAY AS THE PREVIOUS RIDGE THAT WAS LOCATED OVER NORTH DAKOTA RETROGRADES TO THE PACIFIC NORTHWEST. THE GFS TRIES TO DEVELOP A CLOSED LOW OVER NORTH DAKOTA SATURDAY NIGHT INTO SUNDAY WHICH RESULTS IN PRECIPITATION OVER THE CWA. THE CANADIAN GEM GLOBAL MODEL AND ECMWF DO NOT. HPC GRADUALLY ABANDONS THE GFS SOLUTION BETWEEN DAYS 5 AND 7 AND REPLACES IT WITH A BLEND BETWEEN THE OPERATIONAL ECMWF AND GEFS BY DAY 7. FOLLOWED THIS THINKING WHICH MAINTAINED THE PREVIOUS DRY FORECAST NEXT WEEKEND. WITH ALL THE MODELS TRENDING TOWARD A NORTHWEST TO NORTHERLY UPPER FLOW...HAVE A HIGHER CONFIDENCE IN AVERAGE TO BELOW AVERAGE TEMPERATURES...WHILE KEEPING A DRY EXTENDED IN TACT FOR NOW. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE WESTERN AND NORTHWESTERN AERODROMES THIS EVENING THROUGH TONIGHT...ESPECIALLY FROM AROUND KDIK TO KISN AND KMOT. THESE AERODROMES LOOK TO RECEIVE THE BRUNT OF THE PRECIPITATION AND POTENTIAL SEVERE WEATHER BETWEEN 00Z AND 12Z MONDAY. VERY HEAVY RAIN ALONG WITH DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE DURING THIS TIMEFRAME AS AN INTENSIFYING LOW PRESSURE SYSTEM MOVES FROM SOUTHEAST MONTANA ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT. IT APPEARS KBIS AND KJMS WOULD BE ON THE MORE TRANQUIL SIDE OF THE STORM SYSTEM AND THUS WILL KEEP THE MAJORITY OF THE PRECIPITATION NORTH AND WEST OF THESE AERODROMES. MVFR TO BRIEF IFR CEILINGS AND VISIBILITIES ARE LIKELY IN THE HEAVIER SHOWERS AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY INTO MONDAY NIGHT WITH CEILINGS IMPROVING TO VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JNS/KS
Hazardous weather outlook, Aug 23, 5:56 AM CDT, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 556 AM CDT SUN AUG 23 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 556 AM CDT SUN AUG 23 2009 /456 AM MDT SUN AUG 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL DEVELOP IN EASTERN WYOMING THIS AFTERNOON THEN MOVE NORTHEAST ACROSS NORTH DAKOTA TONIGHT AND MONDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN WESTERN NORTH DAKOTA TODAY...BUT A BETTER CHANCE TONIGHT AS THE LOW MOVES THROUGH THE AREA. SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA WILL LIKELY BE CAPPED INITIALLY...AS THE 700 MB TEMPERATURE WILL PUSH TO 14 DEGREES CELSIUS BY EARLY EVENING. THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT DUE TO GOOD DIRECTIONAL SHEAR AND HIGH CAPES. HEAVY RAIN IS ALSO POSSIBLE ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA AS THE K INDEX PUSHES TO 35 AND ABOVE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHWEST ON WEDNESDAY AND ACROSS THE SOUTH ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:23 PM CDT | Areal Flood Advisory | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 6 hr |
| Aug 23, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 60 min |
| Aug 23, 11:57 PM CDT | Tornado Warning | BIS | McKenzie, Williams | 33 min |
| Aug 24, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 52 min |
| Aug 24, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
| Aug 24, 12:58 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 32 min |
| Aug 24, 1:15 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 60 min |
| Aug 24, 2:15 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 60 min |
| Aug 24, 2:44 AM CDT | Areal Flood Advisory | BIS | Bottineau, McHenry, Renville, Ward | 4 hr |
Nearby
Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.